Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2018, 3:19 PM EDT for Worcester County, Massachusetts. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 18, 2018, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worcester County, MA
The radar
The Boston radar (KBOX), 66 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:20 PM EDT | TSTM WND DMG | Charlton, MA | TREE DOWN NEAR BERRY CORNER ROAD BLOCKING HALF THE STREET AND TREE DOWN ON CAROLL HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted.
054
WUUS51 KBOX 181919
SVRBOX
MAC027-181945-
/O.NEW.KBOX.SV.W.0064.180818T1919Z-180818T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
319 PM EDT SAT AUG 18 2018
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
South central Worcester County in central Massachusetts...
* Until 345 PM EDT.
* At 318 PM EDT, a severe thunderstorm was located over Charlton, or
12 miles southwest of Worcester, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Grafton, Webster, Auburn, Oxford, Millbury, Charlton, Dudley,
Sutton and Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4210 7202 4216 7202 4220 7169 4205 7175
TIME...MOT...LOC 1918Z 267DEG 20KT 4213 7197
HAIL...1.00IN
WIND...60MPH
$$
NoceraWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:40 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 18, 2:40 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
240 PM EDT Sat Aug 18 2018
.SYNOPSIS...
A cold front sweeps through the region this evening with
scattered showers and thunderstorms. Weak waves of low pressure
will develop along the cold front as it moves off the South
Coast. This may bring a few showers at times along with cooler
temperatures Sunday into Monday, especially near the coast. High
pressure returns Tuesday, but another approaching front will
more showers and thunderstorms Tuesday night into Wednesday. Dry
and seasonable weather follows into next weekend as high
pressure builds into the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
* Potential for strong thunderstorms which may produce localized
flooding and gusty winds from midday through early evening *
Through 8 pm...
At 2 pm the cold front was crossing Massachusetts, on a line
from Ipswich Bay, just north of BED and ORH and BAF. Showers and
tstms were along this line, with scattered convection to the
south. As noted previously, favorable stability and marginal
winds aloft show some continued support for convection,
especially where breaks in the clouds allow for significant
heating. PW values around 2 inches will support local downpours.
Tonight...
Cold front settles south of the South Coast, with northerly
winds turning from the northeast. Low clouds along parts of the
Maine coast will be drawn across our area, especially over
eastern Mass, for part of the night and linger across parts of
RI and SE Mass through the night.
Guidance shows multiple shortwaves moving through the flow
overnight, each enough to slow the offshore progress of the
front. This and the moist northeast flow should keep clouds over
much of Srn New England through the night with scattered showers
along the south coast.
The northeast flow will bring a change of airmass with temps and
dew points falling into the 60s.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
High pressure moves from Quebec to the Maritimes, but maintains
a northeast flow into our area. Expect cloudy skies along the
South Coast and partly cloudy skies in Northern Mass. The
passing shortwaves will keep a chance of showers along the South
Coast.
The cool northeast surface flow should keep max temps in the
70s. More noticeable will be the humidity, with dew points in
the 60s...not as oppressive as today was. The dew points will
lower a little Sunday night, allowing min temps in the upper 50s
to mid 60s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Few showers near South Coast Monday
* More humid with showers/storms Tuesday night and Wednesday
* Dry Thursday into next weekend with lower humidity
Northern stream expected to dominate our weather as series of short
waves moving across southern Canada rotate through SNE. This pattern
favors near average temperatures for mid August with no prolonged
periods of heat and humidity.
Still looking at scattered showers near South Coast Monday as front
remains stalled south of New England and weak wave of low pressure
travels along it, but models/ensembles remain in agreement that most
of rainfall will be focused offshore. Does look breezy and cooler
thanks to brisk NE flow.
Next system Tuesday night and Wednesday brings quick return of
tropical air as low pressure tracks through southern Canada and
swings a cold front through region. Precipitable water values climb
above 2 inches as dewpoints rise into 70s once again, and with
plenty of lift from mid level short wave and surface cold front,
showers and few thunderstorms are likely. This system is progressive
so we expect activity to be offshore by Wednesday evening.
High pressure builds into SNE Thursday through Saturday, with
prolonged period of dry and seasonable weather and lower humidity
than we have experienced over past several weeks. Dewpoints may drop
into 50s which is something we haven't seen in some time.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...
This evening...Moderate to high confidence.
Mainly VFR with brief MVFR-IFR cigs/vsbys in showers and
scattered thunderstorms. A cold front will move south across
Southern New England, with west-southwest winds leading the
front and northwest winds trailing.
Tonight...Moderate confidence.
Winds will shift from the north early tonight, then veer from
the northeast overnight. MVFR cigs will move ashore in the
northeast flow and linger over RI and SE Mass overnight.
Ceilings should lower to IFR over the Cape and Islands.
Sunday...Moderate confidence.
MVFR cigs linger over RI and SE Mass much of the day, then
expand west across CT Sunday night. VFR conditions over the rest
of Mass and Northern CT during Sunday, with VFR remaining north
of the Mass Pike Sunday night. NE winds through the day and
night, with strongest gusts along the coast.
KBOS Terminal...Moderate confidence in TAF. A brief period of
lower conditions in showers/t-storms expected through this
evening. A cold front moves through, shifting winds from the
northwest and north, then from northeast overnight. MVFR CIGS
early tonight, which will then move off to the south.
KBDL Terminal...High confidence in TAF. A brief period of
lower conditions in showers/t-storms expected through this
evening.
Outlook /Monday through Thursday/...
Monday: Mainly VFR, with local MVFR possible. Breezy.
Monday Night through Tuesday: Mainly VFR, with local MVFR
possible.
Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA.
Wednesday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA.
Wednesday Night through Thursday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence.
Cold front moves south across the waters this evening and south
of the southern waters Sunday. Winds behind the cold front shift
from the northwest and north early tonight, then from the
northeast overnight and Sunday. Some gusts to 25 knots are
expected from later tonight through Sunday night. These winds
will build seas to 5 feet, mainly on the outer waters. A Small
Craft Advisory is in effect.
Chance for showers and thunderstorms early tonight. A
continuing chance of showers on Sunday, with the best chance
occuring across the southern waters.
Outlook /Monday through Thursday/...
Monday through Monday Night: Winds less than 25 kt. Seas up to
5 ft. Slight chance of rain showers.
Tuesday: Winds less than 25 kt. Seas up to 5 ft.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms.
Wednesday Night: Winds less than 25 kt. Local rough seas.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon to 6 PM EDT Sunday for ANZ233-
234.
Small Craft Advisory from 5 AM to 10 PM EDT Sunday for ANZ235-
237.
Small Craft Advisory from 4 AM to 11 PM EDT Sunday for ANZ250.
Small Craft Advisory from 8 AM to 8 PM EDT Sunday for ANZ251.
Small Craft Advisory from 4 AM Sunday to 6 AM EDT Monday for
ANZ254.
Small Craft Advisory from 8 AM Sunday to 6 AM EDT Monday for
ANZ255.
Small Craft Advisory from 5 AM Sunday to 6 AM EDT Monday for
ANZ256.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWDHazardous weather outlook, Aug 18, 4:33 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Sat Aug 18 2018 CTZ002-003-MAZ002-003-008>011-190845- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 433 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Today and tonight. A few strong thunderstorms are possible across western Massachusetts late this morning through the afternoon. The primary threats are locally heavy rainfall which may cause flooding as well as gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ004-MAZ004>007-012>024-026-RIZ001>008-190845- Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 433 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. A few strong thunderstorms are possible across western Massachusetts late this morning through the afternoon. The primary threats are locally heavy rainfall which may cause flooding as well as gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-190845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. A few strong thunderstorms capable of producing strong winds and the low chance for a waterspout across Nantucket Sound early this morning. More strong thunderstorms may develop that could produce heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous conditions are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 18, 1:29 PM EDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 129 PM EDT SAT AUG 18 2018 MAZ002-003-008-010-181800- Western Franklin MA-Western Hampshire MA-Eastern Franklin MA- Eastern Hampshire MA- 129 PM EDT SAT AUG 18 2018 ...STRONG THUNDERSTORM... At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over Williamsburg, or near Northampton, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will accompany this storm along with brief downpours, localized minor flooding and frequent lightning. Locations impacted include... Amherst, Northampton, Deerfield, South Hadley, Belchertown, Ware, Granby, Hadley, Sunderland, Hatfield, Williamsburg, Conway, Leverett, Shutesbury, Westhampton, Whately, Pelham, Chesterfield, Goshen and New Salem. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4246 7279 4254 7234 4225 7233 4234 7280 TIME...MOT...LOC 1729Z 272DEG 29KT 4240 7273 Nocera
Special weather statement, Aug 18, 2:56 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
256 PM EDT SAT AUG 18 2018
CTZ002-MAZ011-181930-
Hartford CT-Eastern Hampden MA-
256 PM EDT SAT AUG 18 2018
...LINE OF STRONG THUNDERSTORMS...
At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winsted to near Torrington. Movement was
east at 30 mph. These storms contain torrential rain and gusty
winds.
Locations impacted include...
Bristol, Windsor, Farmington, Simsbury, Bloomfield, Avon, Plainville,
Suffield, Granby, Canton, Southwick, Burlington, East Granby and
Hartland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4201 7302 4202 7301 4200 7266 4165 7290
4169 7299 4180 7302 4181 7295 4184 7294
4185 7295 4188 7295 4189 7294 4190 7291
4197 7289 4197 7303
TIME...MOT...LOC 1856Z 285DEG 28KT 4196 7306 4181 7317
NoceraSpecial weather statement, Aug 18, 3:02 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 302 PM EDT SAT AUG 18 2018 CTZ003-004-MAZ004-011-012-181945- Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA- Northern Worcester MA- 302 PM EDT SAT AUG 18 2018 ...LINE OF STRONG THUNDERSTORMS... At 301 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Brookfield to near Hampden. Movement was east at 30 mph. Torrential rain and localized minor flooding along with winds in excess of 30 mph will accompany these storms. Locations impacted include... Webster, Southbridge, East Longmeadow, Northbridge, Oxford, Uxbridge, Charlton, Stafford, Somers, Dudley, Thompson, Sturbridge, Sutton, Monson, Douglas, Woodstock, Hampden, Ashford, Brimfield and Brookfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when these storms approach. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4211 7160 4193 7215 4205 7248 4218 7208 TIME...MOT...LOC 1901Z 279DEG 25KT 4215 7208 4207 7237 Nocera
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:38 PM EDT | Special Weather Statement | BOX | Hampshire | 67 min |
| Aug 17, 9:26 PM EDT | Special Weather Statement | BOX | Hampden | 49 min |
| Aug 17, 10:24 PM EDT | Special Weather Statement | BOX | Hampden | 51 min |
| Aug 17, 10:44 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 49 min |
| Aug 17, 10:56 PM EDT | Special Weather Statement | BOX | Worcester | 49 min |
| Aug 17, 10:59 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire | 101 min |
| Aug 17, 11:13 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 47 min |
| Aug 18, 12:01 AM EDT | Special Weather Statement | BOX | Middlesex | 44 min |
| Aug 18, 12:35 AM EDT | Special Weather Statement | BOX | Middlesex | 40 min |
| Aug 18, 2:38 AM EDT | Special Marine Warning | BOX | 52 min | |
| Aug 18, 3:23 AM EDT | Special Marine Warning | BOX | 52 min | |
| Aug 18, 3:53 AM EDT | Special Marine Warning | BOX | 52 min | |
| Aug 18, 3:56 AM EDT | Small Craft Advisory | BOX | 68 hr | |
| Aug 18, 4:31 AM EDT | Special Marine Warning | BOX | 59 min | |
| Aug 18, 5:07 AM EDT | Special Marine Warning | BOX | 53 min | |
| Aug 18, 5:57 AM EDT | Special Marine Warning | BOX | 93 min | |
| Aug 18, 1:29 PM EDT | Special Weather Statement | BOX | Hampshire | 31 min |
| Aug 18, 1:49 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 26 min |
| Aug 18, 2:22 PM EDT | Flash Flood Warning | BOX | Hampden, Hampshire | 2 hr |
| Aug 18, 4:25 PM EDT | Areal Flood Advisory | BOX | Bristol, Plymouth | 2 hr |
| Aug 18, 5:09 PM EDT | Special Marine Warning | BOX | 66 min | |
| Aug 18, 5:27 PM EDT | Special Weather Statement | BOX | Plymouth | 33 min |
| Aug 18, 5:45 PM EDT | Special Marine Warning | BOX | 60 min | |
| Aug 18, 5:56 PM EDT | Areal Flood Advisory | BOX | Barnstable | 2 hr |
| Aug 18, 7:02 PM EDT | Special Marine Warning | BOX | 43 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.